Doctors Lounge - Pharmacy Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pharmacy Answers List

Forum Name: Pharmacy & Drug Topics

Question: Bipolar meds causing erectile dysfunction


 snowbored4life - Sat Aug 21, 2010 12:13 am

I am on propanolol and lamictal in the morning, and abilify, seroquel, lithium (for a pretty severe case of bipolar disorder) and doxycline for acne at night. I have noticed erectile dysfunction problems in the last few months and was prescribed viagra 100 mg, told to take half or a whole if a 1/2 doesnt work.
A few weeks ago I tried 50mg and that worked really well, and I have a patient, supportive girlfriend thankfully. But then I took 50 mg again a couple days later and it didn't really do anything. If I just say screw it and take the 100mg tablet of viagra next time I'm going to have sex, can I trust it will work for sure? That is my question..because this hit and miss really sucks and is really tough to take. I believe with the meds for bipolar that I'm on, which really work well, I might just need this high of a viagra dose in order to be alright. I have a doctor and everything already but just saw this site and wanted to ask. Thanks.
 Debbie Miller, RN - Mon Aug 30, 2010 5:59 pm

User avatar Hello,
There is no way to guarantee that this will do the trick without your trying it. With a supportive and compassionate girlfriend I would assume you could risk it and that is the only way to know. Seems it would be worth trying since that is still within the prescribed parameters. Also, there is an emotional element involved as well so don't rely completely on the pill. Other factors come into play as well and most people who depend on medication to "fix" the problem will at times be disappointed. Even those without erectile dysfunction due to medication or other causes sometimes have this problem without explanation. That's life.

Best wishes.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us